Alert archive / Kentucky / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 39, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at May 15, 2010, 4:14 PM EDT for McCreary County, Kentucky. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 15, 2010, 4:14 PM EDT (20:14 UTC)
- Expired
- May 15, 2010, 4:45 PM EDT
- In force
- 31 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County McCreary County, KY
The radar
The Knoxville radar (KMRX), 116 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.2 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 543 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 493 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 2:28 PM EDT, 1 hour 46 minutes earlier.
Area forecast discussion, May 15, 2:28 PM EDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 228 PM EDT SAT MAY 15 2010 .SHORT TERM.../TONIGHT THROUGH SUNDAY NIGHT/...UPDATED CURRENT RADAR HAS ISOLATED TO SCT SHRA/TSRA SURGING NE TOWARD ERN KY. FIRST SHRA ALREADY MOVING INTO WAYNE CO WITH STRONGER STORMS TO OUR SW. SFC BNDRY RUNNING THE LENGTH OF THE STATE WILL BECOME THE FOCAL FOR ADDITIONAL DEVELOPMENT WITH THE MAJORITY OF THE STORMS REMAINING IN THE SRN HALF OF OUR CWFA. BUFR SKEWT INDICATING A BRIEF PERIOD THIS AFTERNOON WITH THE POTENTIAL FOR SVR STORMS FROM THE TN BORDER TO AROUND THE HAL ROGERS PARKWAY. THE INSTABILITY WILL DIMINISH RAPIDLY WITH THE SETTING SUN AND EXPECT MOST PCPN TO DIMINISH AS WELL. SHORT TERM MODELS ALL INDICATE AN AREA OF LOW PRESSURE MOVING FROM THE RED RIVER... THRU WRN TN TO ERN KY OVER THE NEXT 48 HR. DETAILS BECOME A BIT HAZY BUT THE PATTERN REMAINS WITH A SURGE OF MOISTURE AND PCPN AS THE LOW PRESSURE RIDES UP THE FNTL BNDRY AND BRINGS LIKELY PCPN TO THE AREA FOR SUN AND SUN NIGHT. MODELS ARE ALSO IN GOOD AGREEMENT FOR TEMPS AND HAVE USED A BLEND OF NAM/GFS MOS NUMBERS WHICH LOWERED TEMPS FOR SUN DUE TO CLOUD COVER AND INCREASING PCPN IN THE AREA. .LONG TERM.../MONDAY THROUGH SATURDAY/...UPDATED NOT MANY CHANGES NEEDED FOR DAYS 4-7 OF THE LATEST FORECAST. PICKED UP THE FORECAST BEGINNING 18Z MONDAY. GFS AND ECWMF STILL IN PRETTY GOOD AGREEMENT WITH REGARDS TO THE OVERALL SYNOPTIC PATTERN FOR MONDAY AND TUESDAY. THE PREVIOUS 2 RUNS OF MEXMOS STILL HAVE AT LEAST LIKELY POPS FOR MONDAY AND MONDAY NIGHT...SO THIS TREND WAS CONTINUED IN THE GRIDS...WITH CONTINUED SUPPORT FROM THE LATEST FORECAST SOUNDINGS AND TIME HEIGHT CROSS SECTIONS. TEMPERATURES WERE ALSO TWEAKED ONLY SLIGHTLY ACROSS THE BOARD...CONTINUING THE TREND OF COOLER DAYTIME HIGHS ACCOUNTING FOR CLOUD COVER AND PRECIPITATION EXPECTED MONDAY AND TUESDAY. FROM WEDNESDAY ONWARD THE SITUATION BECOMES A BIT MURKIER...AS THE MODELS BEGIN TO DIVERGE A SOMEWHAT. WITH THAT IN MIND...DECIDED NOT TO MAKE ANY MAJOR CHANGES TO THE FORECAST AFTER TUESDAY NIGHT BASED ON THE AMOUNT OF UNCERTAINTY. THE PREVIOUS FORECAST SEEMED REASONABLE ENOUGH AS IS. OTHER THAN THAT THE FORECAST WAS IN GOOD SHAPE OVERALL. && .AVIATION.../18Z TO 18Z/ SFC BOUNDARY IS HARD TO LOCATE BUT SFC OBS INDICATE IT IS LOCATED THE LENGTH OF THE COMMONWEALTH FROM AROUND PKB TO HOP. SOUTH OF THIS BNDRY WE EXPECT SHRA/TSRA THIS AFTERNOON WITH SOME STORMS BECOMING STRONG WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE. ACTIVITY SHOULD DIMINISH RAPIDLY WITH THE SETTING SUN. EXPECT SOME RESTRICTIONS TO VSBY EARLY SUN MORNING... ESPECIALLY AT LOZ/SME IF THEY GET ANY ADDITIONAL PCPN TO ADD TO THEIR ALREADY ELEVATED HUMIDITY. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...DUSTY LONG TERM...AR AVIATION...DUSTY
Hazardous weather outlook, May 15, 5:05 AM EDT, 11 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 505 AM EDT SAT MAY 15 2010 KYZ058-068-069-079-080-083>088-109>118-120-161100- ESTILL-ROCKCASTLE-JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX- BELL-HARLAN-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY-CLAY- LESLIE-LETCHER-PIKE- 505 AM EDT SAT MAY 15 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. AREAS OF DENSE FOG WILL REDUCE VISIBILITY TO LESS THAN 1/4 MILE. FOG WILL BE BURNING OFF BY 9 AM. ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. SOME OF THE THUNDERSTORMS MAY BECOME SEVERE WITH THE MAIN THREAT BEING HAIL...HOWEVER SOME STRONG WINDS ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORMS WILL BE POSSIBLE FROM SUNDAY THROUGH TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ARE ENCOURAGE TO CALL IN ANY REPORTS OF SEVERE THUNDERSTORMS. KYZ044-050>052-059-060-104-106>108-119-161100- FLEMING-MONTGOMERY-BATH-ROWAN-POWELL-MENIFEE-ELLIOTT-MORGAN-JOHNSON- WOLFE-MARTIN- 505 AM EDT SAT MAY 15 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORMS WILL BE POSSIBLE FROM SUNDAY THROUGH TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. JJ
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 8:59 PM EDT | Areal Flood Warning | JKL | Bell | 10 hr |
| May 15, 3:29 PM EDT | Severe Thunderstorm Warning | JKL | McCreary, Wayne | 46 min |
| May 15, 4:59 PM EDT | Areal Flood Advisory | JKL | McCreary, Wayne | 4 hr |
| May 15, 5:33 PM EDT | Severe Thunderstorm Warning | JKL | Pulaski | 27 min |
| May 15, 5:37 PM EDT | Severe Thunderstorm Warning | JKL | Wayne | 23 min |
| May 15, 5:52 PM EDT | Severe Thunderstorm Warning | JKL | Estill, Jackson | 23 min |
| May 15, 6:02 PM EDT | Severe Thunderstorm Warning | JKL | Laurel, Pulaski, Rockcastle | 43 min |
| May 15, 6:14 PM EDT | Severe Thunderstorm Warning | JKL | Estill, Jackson, Lee, Owsley | 46 min |
| May 15, 6:40 PM EDT | Severe Thunderstorm Warning | JKL | Bell | 35 min |
| May 15, 6:45 PM EDT | Severe Thunderstorm Warning | JKL | Jackson, Laurel, Owsley, Rockcastle | 30 min |
| May 15, 7:00 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Estill, Lee, Owsley | 45 min |
| May 15, 7:00 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Leslie, Owsley, Perry | 30 min |
| May 15, 7:12 PM EDT | Flash Flood Warning | JKL | Bell | 6 hr |
| May 15, 7:31 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Knott, Leslie, Magoffin, Perry | 44 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.